MAUDE Adverse Event Report: MEDOS INTERNATIONAL SARL DELTAFILL 10 6MM X 12CM; NEUROVASCULAR EMBOLIZATION DEVICE

MEDOS INTERNATIONAL SARL DELTAFILL 10 6MM X 12CM; NEUROVASCULAR EMBOLIZATION DEVICE
Catalog Number DLF100612
Medical Device Problem Code Stretched (1601)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/01/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This initial/final mdr will be the only report submitted for mfr report #3013875781-2017-00045.This complaint was deemed reportable based on device evaluation results.(mfg.Name): codman & shurtleff, inc.Dba depuy synthes products, inc.Conclusion: this complaint was previously closed with no product returned.When product was received back, the complaint was reopened to analyze the returned devices.Three devices and three inner pouches were returned together.The labeling on the inner pouches matches the products documented in the complaint.The deltafill 6mm x 12 cm product was separated from the other 2 devices and analyzed on its own.It is labeled as device a to distinguish it from the other 2 devices.The 2 deltafill 9mm x 25 cm products were labeled device b and device c, and were analyzed together.Device a: as returned, the embolic coil is fully advanced out of the introducer.There are no bends or kinks apparent in the device positioning unit core wire.There is blood on the ball tip, which is intact.The embolic coil is stretched.The articulating joint is damaged.The resistance heating (rh) coil has not received heat and melted.There is a small fracture in the v-notch of the resheathing tool.Resheathing the device was attempted in order to test advancement through a microcatheter.While resheathing, a part of the translucent introducer sheath was found to be damaged.When the damaged section passed through the resheathing tool, the dpu core wire protruded from the translucent introducer sheath.At this point, the device was sufficiently resheathed to fully retract the embolic coil into the introducer to attempt advancement through a microcatheter.The introducer of the device was inserted into a rotating hemostatic valve (rhv) attached to a laboratory prowler select lp microcatheter and advancement was attempted.The device could not be advanced through the introducer.Microscopic evaluation shows that the stretched section of embolic coil prevents advancement of the embolic coil.Manufacturing documentation was reviewed before the complaint was initially closed; no issues were found during the manufacturing or inspection processes related to the reported complaint.The complaint that the embolic coil was impeded in the microcatheter cannot be confirmed because the embolic coil could not be advanced out of the introducer.However, considering that the embolic coil was returned fully advanced out of the introducer, and considering that the stretched section of embolic coil prevented its advancement through the introducer (after the coil was retracted), it is likely that the stretched section of coil could have prevented advancement through the microcatheter.100% of embolic coils are inspected for stretching when the coil is attached to the dpu.In addition, 100% of finished devices are advanced out of the introducer and retracted back per the same procedure.Any damage to the embolic coil, especially damage that would prevent advancement out of the introducer, would be detected at this point.Therefore, it is unlikely that the device had the stretched section of embolic coil when it left the manufacturing facility.Without the return of the remaining packaging and shipping materials, it cannot be determined whether the device was damaged in transit, during storage, or when it was being prepared for use.A review of the manufacturing documentation associated with this lot presented no issues during the manufacturing or inspection process that can be related to the reported complaint.{visual} device b: the distal end of the tip coil, marker band, and extended coil are protruding from the skive of the translucent introducer sheath.There is a section of embolic coil that has protruded from the skive of the translucent introducer sheath.There are slight bends in the device positioning unit (dpu) core wire at approximately 28 cm and 102 cm from the proximal end.Device c: the distal end of the embolic coil is located in the green introducer near its distal end.A section of embolic coil has protruded from the skive of the translucent introducer sheath.There is a slight bend in the dpu core wire at approximately 58 cm from the proximal end.{microscopic} device b: the ball tip is intact.The protruded embolic coil is stretched, kinked, and folded over itself.Microscopic image of the point where the extended coil protrudes from the skive of the translucent introducer sheath.The v-notch of the resheathing tool is undamaged.Device c: the ball tip is intact.The protruded section of embolic coil is kinked, looped, and stretched.The v-notch of the resheathing tool is undamaged.{functional} device b: advancement through a microcatheter cannot be attempted because the embolic coil is protruding from the skive of the introducer sheath.Device c: advancement through a microcatheter cannot be attempted because the embolic coil is protruding from the skive of the introducer sheath.Manufacturing documentation was reviewed before the complaint was initially closed; no issues were found during the manufacturing or inspection processes related to the reported complaint.For both devices, the complaint that the embolic coil was impeded in the microcatheter cannot be confirmed.In both cases, protrusion of the embolic coil from the skive of the translucent introducer sheath prevents it from being advanced out of the introducer.For both devices, it is likely that the resheathing tool was advanced over the embolic coil while unsheathing the device.The ifu instructs the user to unsheathe a small length of the dpu to unlock the device, then to advance the embolic coil into the microcatheter until the hub connector of the dpu reaches the proximal end of the resheathing tool.This results in the placement of the embolic coil inside the microcatheter before continuing to unsheathe the device.If the device is unsheathed before advancing the embolic coil into the microcatheter, there is a risk that the embolic coil will be unsheathed and pass through the resheathing tool.This can cause damage to the embolic coil and can also cause it to protrude from the introducer.The bends in the dpu core wires, also found on both devices, indicate that some excessive force was applied to the dpu, possibly in an attempt to overcome resistance.Since the exact sequence of events is unknown, it cannot be determined whether the embolic coils protruded from the skive of the translucent introducer sheath on devices b and c before or after the events described in the complaint.A review of the manufacturing documentation associated with this lot presented no issues during the manufacturing or inspection process that can be related to the reported complaint.
 
Event or Problem Description
It was reported by a healthcare professional that during a procedure three deltafill10 (dlf100925/s12152 x2 & dlf100612/unknown lot) were attempted to be introduced through the prowler select lp microcatheter (606-s155mx/17536302) but could not pass through despite being flushed prior to use.Competitor products were first used with the prowler select lp microcatheter, followed by some deltafill18 coils, and no issues were experienced.A total of 8 coils were implanted prior to the complaint coils.The physician experienced friction, similar to the friction experienced with the previous generation product.The physician further stated that the sheath is more fragile than the one on the previous generation coils and peels more.The physician removed the deltafill10 coils (complaint products) and completed the procedure with 18mm coils.The first 9mm coil was impossible to advance through the hub of the microcatheter; severe friction was felt.The physician tried a second one of the same diameter and then a third coil that was 6mm in diameter; all had the same issue.The physician reported that the coils could not be advanced more than a few centimeters in the microcatheter.There were no unusual conditions reported.The patient¿s aneurysm was 18mm.No patient consequences were reported.The three deltafill10 coils, prowler select lp microcatheter, and vhr are being returned for analysis.

Brand Name
DELTAFILL 10 6MM X 12CM
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
MEDOS INTERNATIONAL SARL
rue girardet 29
le locle jura
SZ 
MDR Report Key7105566
Report Number3013875781-2017-00045
Device Sequence Number1234770
Product Code KRD
UDI-Device Identifier10886704077091
UDI-Public(01)10886704077091(17)190930(10)S12406
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K150319
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Health Professional
Type of Report Initial
Report Date (Section B) 06/02/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2019
Device Catalogue NumberDLF100612
Device Lot NumberS12406
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/03/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/15/2017
Initial Report FDA Received Date12/11/2017
Patient Sequence Number1